T 06/02/12
Last reply 6 years ago
Copaxone

I’ve just switched to Copaxone. I was on Rebif for 3.5 yrs and apart from the occasional bruising didn’t really have a problem with injection site reactions. However….

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.

There are no categories assigned yet.

T
6 years ago

….I’ve had the bee-sting sensation and big injection-site lumps that can happen when you’re on Copaxone. It’s very early days at the moment, I know, but I was just wondering what people’s experiences have been with this? Does this reaction disappear after a while (i.e. with long term use)? thaaanx guys x


Lus
6 years ago

Hey T ive been on copaxone for over 6 months now and i still get the big itchy red lumps every time i inject. The only suggestion ive got is take a tablet for allergies at the same time and it seems to bring the swelling down a bit. Good luck, hopefully it gets better for you


Rachie
6 years ago

Hey T, if you don’t mind me asking, why did you switch? Similarly to you, I’ve been on Avonex for about 3 years, but am also wondering whether to switch to Copaxone…


T
6 years ago

Thanks for the tip Lu’s. I try to avoid taking any pills if necessary though – may just put up with it or try icing it if that’s the case :-S

Rachie – I switched because I tested as a high positive for Neutralising Antibodies. It happens in around 25% of people taking beta-interferons. Avonex has a better tolerance against the production of NABs than Rebif and Betaseron, however, it can still happen. Testing for NABs very much depends on your consultant though – some won’t do it! If you’ve been on Avonex for three years I’d say it’s worth asking for a NABs test, particularly if you have relapsed at all while on it.


janep
6 years ago

Hi, I did the same switch as Rachie, but in reverse! I was on copaxone for about 2 and half years but then switched to avonex. I used to get really bad itchy lumps for ages on the copaxone, for well over a year. I finally switched to avonex though because I was getting bad lipoatrophy on my legs- little dimples where the fat cells were becoming damaged and my nurse was concerned that I’d run out of sites. The itchy lumps did get better over time though so hang on in there! I found a battery operated massager in boots with an attachment that I could put in the fridge which was really good for dispersing the hard little lumps where the drug hasn’t dispersed properly. Good luck! xx
T- I get quite regular blood tests now that I’m on avonex- will these be testing for NABs or should I be asking for a specific test? thanks!


T
6 years ago

Hi Janep,
That’s the one thing I’m really worried about with Copaxone – the possibility of lipoatrophy. I know it’s silly cos it’s a cosmetic thing but I’ve always been a bit self-conscious generally and having lumps and bumps isn’t really going to make it much better! Heigh-ho though, i don’t have much choice as with the NABs, I’m now unable to go onto any of the beta-interferons.

The regular blood tests you have on Avonex are likely to be Full Blood Count, Thyroid Function, Liver Function and Kidney Function (if I remember correctly from the ones I had with Rebif). NABs isn’t a regular test and you will have to ask for it specifically. They can start to develop after around six months of taking beta interferons so I’d ask for the test after six months and then again after a year. Be warned though – it could be a battle as some neuros don’t believe they make any difference and are generally skeptical about the whole thing. I don’t know why because as far as I’m concerned there’s enough evidence to support changing to another medication if NABs have developed. There’s some info about NABs on Prof G’s blog: http://multiple-sclerosis-research.blogspot.com/2011/12/nabs-what-about-long-term-implications.html

Basically, once I’d developed NABs, I may as well have been taking nothing! However, I only managed to get tested for them once I’d changed neuro. Hope that helps! xx


eMarshallZo
6 years ago

hey, iv been on Copaxone for nearly 4 months now, i get really bad lumps on my legs and bruising there as well, the best place for me is in my stomach. its starting to become really itchy now in every injection spot so hard not too scratch it.


T
6 years ago

well i started icing the skin beforehand and it’s helped slightly in that the lumps aren’t as big and the stinging sensation is a bit more bearable.. guess it’s just gonna have to be one of those things that i’ll have to just grin and bear it.. i’m injecting in more places than with the rebif.. injected into my tummy yday and the skin is still sore there..if it gets really bad i’ll have to resort to the antihistamines.. i know things can always be worse so am trying to look on the bright side.. 🙂


aapsays
6 years ago

Hi T, I’m a new diagnosed Ms patient and I started immediately on Copaxone! I as well have the lumps/swelling/redness when i inject and I have been on it since October 2011. They have very good Copaxone nurse specialist that give good advice on what to do… I recommend an ice pack or 24hrs after injecting you are allowed to massage the area which is approved by the FDA. I, started taking my medication with the auto inject and then switched to manual but have the same reaction with either or. Hope it helps.


ghada
6 years ago

Hi guys,
I find not using an injector means i hardly get a lump as its gentle when you do it manually rather than forceful. I highly reccommend doing it manually…its not as scary as you might think.
Ghada xx


Gav
6 years ago

Ghada, that almost sounds cexual in my head ‘I find it more comfortable if I do it manually and grip on tight with both hands’ to be fair though, thats probably more me 😉

When I was on copaxone I always did it manually, I always thought the auto injector sounded like a gun going off!


T
6 years ago

@aap – I’d never even thought about the massage thing being a problem if I have any lumps and bumps. So if I come up in a lump it means I shouldn’t massage the area for 24hrs? Because I do go for aromatheraphy massages every now and then to de-stress so it would be something I’d mention to the therapist if that’s the case.

@ghada – thanks, I may try it manually. With the Rebif I was doing it manually to begin with but was bleeding alot and generally not doing tooo well so they swtiched me to the autoinjector. So when I started copaxone I just went straight onto the injector. I have to say though, it’s much more rudimentary than the Rebif one and definitely not as gentle!

@Gav – Hahahaha!!!!


aapsays
6 years ago

Hi, T! When i inject the medicine i sometimes feel it sting or itch so i would want to massage the area right away to make it go away but when i talked to the copaxone specialist nurses they told me NOT too.. until 24hrs later.! and i also would put these little circled band aids on after the shot so it would stop the minor bleeding but also they told me NOT to put anything on it, just to let it air dry and that was also strict instructions from the FDA.


T
6 years ago

thanks aap.. i’ll def mention that to my ms nurse… with the rebif i was specifically told that i SHOULD massage the area to aid with the dispersion of the drug so that’s what i’ve been doing with the copaxone, as i just assumed it would be the same!

Post Comment

You must be logged in to reply to this topic.